Nebraska, 2018Winter Storm and Winter Weather in Nebraska, December 27 to 28, 2018
December 27 to 28, 2018 · NWS OAX · 8 events in 8 counties and zones
A strong area of low pressure moved through the Midwest creating heavy snow and ice, along with strong northwesterly winds. the storm produced 2 to 8 inches across parts of northeast Nebraska, mainly in Cedar, Knox and Antelope Counties.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong area of low pressure moved through the Midwest creating heavy snow and ice, along with strong northwesterly winds. the storm produced 2 to 8 inches across parts of northeast Nebraska, mainly in Cedar, Knox and Antelope Counties. Lesser snowfall amounts were reported southeast of those counties. Strong winds also accompanied the snow fall with gusts between 35 to 50 mph reported across eastern Nebraska and southwest Iowa.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Dec 27, 3:48 AM CST, 2 hours 12 minutes earlier.
Area forecast discussion, Dec 27, 3:48 AM CST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
348 AM CST Thu Dec 27 2018
.SHORT TERM...(Today through Saturday)
Issued at 348 AM CST Thu Dec 27 2018
An intense mid to upper-level low over the TX/OK panhandles early
this morning will accelerate north-northeast into eastern NE today
before weakening into an open wave over the the upper Great Lakes
tonight. In the low levels, 3 AM surface observations indicated
the primary cyclone over central KS with an associated,
intensifying baroclinic zone stretching through eastern NE into
far northwest IA. Latest short-term model guidance indicates that
the surface low will develop along the boundary through southeast
NE and southwest IA this morning and into northwest IA by about
mid day.
Meanwhile, IR satellite and mosaic radar data depict the gradual
organization of what will likely be the primary deformation zone
attendant to the migratory storm system from w-central IA through
south- central NE into western KS. To the south of that feature,
the mid- level dry slot has been steadily lifting north through
central and eastern KS into southeast NE and southwest IA.
Latest model guidance has trended slightly east with the track of
the synoptic cyclone and it's associated deformation zone. As
such, we have included Cedar and Boone counties in the winter
storm warning and added Wayne, Stanton, and Platte counties to the
winter weather advisory. We are calling for storm-total snow
amounts of 5-9" in the warning area, and generally 2-4" in the
advisory area. The snow combined with strong northwest winds of
30-40 mph will result in near blizzard conditions today into
tonight.
Across the remainder of eastern NE and southwest IA, expected
showery precipitation and perhaps a few thunderstorms today as
mid-level lapse rates steepen within the poleward-progressing
system dry slot. The eastward shift in the surface low track will
result in the low-level cold air overspreading much of our area
quicker today than earlier expected with the potential for some
light snow accumulation at most locations.
Cold and blustery conditions will prevail on Friday with light
snow or flurries tapering off by afternoon.
.LONG TERM...(Saturday night through Wednesday)
Issued at 348 AM CST Thu Dec 27 2018
It still appears that we will see moderating temperatures on
Sunday ahead of another strong cold front moving into the northern
High Plains. The cold front will move through the area on Sunday
night into Monday, ushering an arctic air mass into the region
along with a chance for some light snow. The cold weather is
expected to be relatively short lived with warmer conditions
forecast by the middle to late part of next week.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1124 PM CST Wed Dec 26 2018
IFR to occasional LIFR conditions are possible across the TAF
sites through this cycle as a dynamic storm system moves through
the area. Rain is forecast for KOMA and KLNK through the first 12
hours with some potential for a mix to or change over to light snow
as the system begins to pull away from the area late Thursday
afternoon. KOFK should begin to see a mix of rain and snow this
morning before changing over to all snow with light accumulations
possible into the afternoon and early evening hours. Surface winds
will become northwesterly and gust to near 30kts throughout the
day Thursday.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Winter Weather Advisory until 6 AM CST Friday for NEZ018-031-032-
042.
Winter Storm Warning until 6 AM CST Friday for NEZ011-012-016-
017-030.
IA...None.
&&
SHORT TERM...Mead
LONG TERM...Mead
AVIATION...KernHazardous weather outlook, Dec 27, 5:33 AM CST, 27 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
533 AM CST Thu Dec 27 2018
IAZ043-055-056-069-079-080-090-091-NEZ015-033-034-043>045-050>053-
065>068-078-088>093-280145-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Thurston-Cuming-Burt-Colfax-Dodge-Washington-Butler-Saunders-
Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-Jefferson-Gage-
Johnson-Nemaha-Pawnee-Richardson-
533 AM CST Thu Dec 27 2018
This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.
.DAY ONE...Today and Tonight
Periods of rain and possibly a thunderstorm or two can be expected
this morning into afternoon, leading to rising levels on area
streams and rivers.
Rain will change to snow from northwest to southeast today, with
some potential for a brief period of light freezing rain or sleet.
Snow accumulations should be generally less than an inch. Little
to no ice accumulation is expected. A significantly colder air
mass will overspread the region today, potentially leading to a
flash freeze of wet, untreated roads.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Additional light snow is possible on Friday.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report rain and snow amounts to the
National Weather Service.
NEZ011-012-016>018-030>032-042-280145-
Knox-Cedar-Antelope-Pierce-Wayne-Boone-Madison-Stanton-Platte-
533 AM CST Thu Dec 27 2018
This Hazardous Weather Outlook is for portions of northeast
Nebraska.
.DAY ONE...Today and Tonight
Periods of moderate to heavy snow are expected today into this
evening with 5 to 9 inches expected west of a Hartington to
Albion line. From Wayne to Norfolk to Columbus, snowfall amounts
of 1 to 4 inches are currently forecast. The snow will combine
with northwest winds of 30 to 40 mph to create periods of near
blizzard conditions, especially in locations where the heaviest
snow is forecast.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Additional light snow and blowing snow is expected through early
Friday.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report rain and snow amounts to the
National Weather Service.
Winter Storm, Knox
- When
- December 27, 6:00 AM CST to December 28, 3:00 AM CST
- Where
- Knox forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.637, -97.892 (the zone’s center; the record gives no point)
Spotters, cooperative weather observers, and media reported 4 to 12 inches of snow across the county.
Winter Storm, Cedar
- When
- December 27, 6:00 AM CST to December 28, 3:00 AM CST
- Where
- Cedar forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 42.599, -97.252 (the zone’s center; the record gives no point)
Law Enforcement reported 4 to 5 inches of snow across the county, but considerable blowing snow with whiteout conditions, especially in open areas.
Winter Storm, Antelope
- When
- December 27, 6:00 AM CST to December 28, 3:00 AM CST
- Where
- Antelope forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.177, -98.067 (the zone’s center; the record gives no point)
Spotters and cooperative weather observers reported 2 to 8 inches of snow across the county, with considerable blowing snow and near zero visibility.
Winter Storm, Pierce
- When
- December 27, 6:00 AM CST to December 28, 3:00 AM CST
- Where
- Pierce forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 42.264, -97.601 (the zone’s center; the record gives no point)
Law enforcement reported 3 to 6 inches of snow across the county, with whiteout conditions from 3 to 6 pm on December 27th.
Winter Weather, Boone
- When
- December 27, 6:00 AM CST to December 28, 3:00 AM CST
- Where
- Boone forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.707, -98.067 (the zone’s center; the record gives no point)
Spotters reports 3 to 5 inches of snow, with considerable blowing snow with reduced visibility. Winds gusted as high as 46 mph during the event.
Winter Weather, Madison
- When
- December 27, 6:00 AM CST to December 28, 3:00 AM CST
- Where
- Madison forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.917, -97.601 (the zone’s center; the record gives no point)
Spotters reported a couple of inches of snow, with considerable blowing snow with reduced visibility. Winds gusted as high as 46 mph during the event. There was also one to two tenths of ice accumulation during the event, which made travel especially hazardous with multiple car accidents.
Winter Weather, Wayne
- When
- December 27, 6:00 AM CST to December 28, 3:00 AM CST
- Where
- Wayne forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.209, -97.119 (the zone’s center; the record gives no point)
Spotters reported a couple of inches of snow, with considerable blowing snow with reduced visibility. Winds gusted as high as 40 mph during the event. There was also one a couple tenths of ice accumulation during the event, which made travel especially hazardous with multiple car accidents. Power outages occurred.
Winter Weather, Platte
- When
- December 27, 6:00 AM CST to December 28, 3:00 AM CST
- Where
- Platte forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.571, -97.521 (the zone’s center; the record gives no point)
Spotters reports some minor snow accumulations of an inch or two, but more notable was ice accumulation of one or two tenths of an inch. The combination of winds gusting to 48 mph during the event, along with the ice created a few power outages and galloping transmission lines.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Mississippi, December 27 to 28, 20181 injured · $4.8 million · EF0 · 49 events
- Blizzard and Winter Storm in Kansas, December 27, 20181 death · 50 kt wind · 19 events
- Flash Flooding in Mississippi, December 27 to 28, 2018$3.3 million · 3 events
- Flash Flooding and Damaging Wind in Alabama, December 27 to 28, 2018$810,000 · 52 kt wind · 4 events
- Flash Flooding and Flood in Louisiana, December 27 to 28, 2018$500,000 · 4 events
- Tornadoes and Flash Flooding in Louisiana, December 27, 2018$33,000 · EF1 · 8 events
- Damaging Winds in Louisiana, December 27, 20181 injured · $50,000 · 50 kt wind · 6 events
- Strong Wind in Illinois, December 27, 2018$19,000 · 19 events
- Blizzard and Heavy Snow in New Mexico, December 27 to 29, 201827 events
- Damaging Winds in Mississippi, December 27 to 31, 2018$27,000 · 50 kt wind · 6 events
- Blizzard in South Dakota, December 27 to 28, 201825 events
- Strong Wind in Tennessee, December 27, 2018$25,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 798949, 798951, 798952, 798959, 798961, 798962, 798963, 798968.